Medical questions & health advice by board certified doctors
"Could the acne on my back be related to my medication?"
I started to take Valtrex to control my herpes and now I have acne on my back. Are the two related or is it just coincidence?
Valtrex (valacyclovir) is a very effective medication which is actually transformed into the active form of the drug once it is inside of your body. This is excellent, because it helps to decrease the side effects that the drug has on other parts of your body. Valcyclovir is even more specific than other such "pro-drugs" as they are called, because the full conversion to the active form of the drug only occurs in the presence of the virus that it targets.
See a doctor who can help
Find a Primary care-doctors near you
That being said, any drugs can have side effects (although acne is not necessarily a common side effect of valcyclovir). If you notice that you are having a change in your skin, it could be related to the medication. Skin changes are very common side effects, but acne on the back is also common in and of itself. The key in your situation will be speaking with your doctor and determining whether or not the acne is likely to be from the drug, and whether or not the risks of discontinuing the drug are better than continuing the drug despite the potential that it is causing your back acne. Please speak with your doctor about your questions and symptoms.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.